Kansas, 2009

Heavy Rain in Kansas, May 26, 2009

May 26, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm producing heavy rain occurred over Pawnee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm producing heavy rain occurred over Pawnee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT TUE MAY 26 2009

.DISCUSSION...

DAYS 1-2...

EARLY MORNING RADAR TRENDS WERE SHOWING THE MAIN PRECIPITATION
EVENT EXITING THE DDC FA INTO CENTRAL/SOUTH CENTRAL KANSAS. A MID
LEVEL CIRCULATION CENTER WAS LOCATED ACROSS NORTHWEST KS...AND IT
WAS WEST AND NORTHWEST OF THIS CIRCULATION CENTER WHERE ORGANIZED
SHOWER ACTIVITY WAS CONTINUING AROUND THE CO/KS/NE TRI-BORDER
REGION. HAVE BEEN HOLDING OUT IN MAKING FINAL TWEAKS TO THE POP/WX
FORECAST BASED ON 88D TRENDS AND LATEST NAM12 GUIDANCE. 06Z NAM12
IS A BIT MORE AGGRESSIVE NOW WITH THE MID LEVEL DEFORMATION AXIS
NEAR AND JUST WEST OF THE H7 VORTICITY CENTER. THE NAM12 BARELY
MOVES THE H7 LOW TODAY. THE LATEST PLAN NOW IS TO CARRY LIKELY
POPS FOR SHOWERS ACROSS NORTHERN HALF OF THE DDC FA WITH 30-40
PERCENT ACROSS THE FAR SOUTH. THE SURFACE LOW AT 18Z WILL NOT BE
TOO FAR AWAY FROM KP28, THUS SOME SURFACE BASED THUNDERSTORMS MAY
DEVELOP DOWN IN THAT AREA. EXTENSIVE CLOUD COVER IS EXPECTED AS
WELL IN THE MID LEVEL DEFORMATION AXIS WITH VERY COOL H85 TEMPS
SPILLING SOUTHWARD ON STRONG NORTH WINDS. VERY STRONG COLD
ADVECTION WILL RAMP UP LATE THIS MORNING/MIDDAY ACROSS MUCH OF
SOUTHWEST KANSAS...AND WILL SEE FALLING TEMPERATURES THIS
AFTERNOON. THERE MAY BE SOME BREAKS IN THE OVERCAST ACROSS FAR
SOUTHWEST KS VERY LATE IN THE AFTERNOON...BUT THE BULK OF THE DDC
FA SHOULD BE SOCKED IN IN STRATIFORM CLOUD COVER WITH RAIN FOR
MUCH OF THE FIRST HALF OF THE DAY.

BY LATE AFTERNOON/EVENING...PRECIPITATION WILL COME TO AN END
SLOWLY FROM WEST TO EAST AND HIGH PRESSURE WILL SETTLE IN AT THE
SURFACE. LOWS WELL DOWN INTO THE MID 40S ARE EXPECTED ACROSS FAR
SOUTHWEST/WEST CENTRAL KS ON DIMINISHING NORTHWEST WINDS. SKIES
WILL BEGIN TO CLEAR OUT NICELY TONIGHT AS WELL...SETTING THE STAGE
FOR A SUNNY DAY ON WEDNESDAY. HIGHS WEDNESDAY SHOULD TOP OUT INTO
THE MID 70S.

DAYS 3-7...

THE MODELS CONTINUE TO ADVERTISE WEAK WESTERLIES DEVELOPING BY
JUNE 1-2 WITH A STRONG NORTHERN STREAM TROUGH PASSING ACROSS THE
NORTHERN PLAINS. THIS WILL BRING A COLD FRONT THROUGH KANSAS
BY LATE MONDAY OR TUESDAY. THE WESTERLY FLOW WILL PROBABLY BE
TOO WEAK FOR HIGH-END SEVERE, BUT SOME MARGINAL SEVERE WEATHER
IS POSSIBLE. WE ALREADY HAVE 20 POPS FOR MONDAY/MONDAY NIGHT.
SINCE THIS IS OUR WETTEST PERIOD OF THE YEAR CLIMATOLOGICALLY,
IT WILL NOT TAKE MUCH TO GET PRECIP. THE AFOREMENTIONED FRONT
SHOULD PROVIDE ALL THE LIFTING NECESSARY. SO POPS WERE RAISED
TO 30% FOR MONDAY NIGHT. ONLY SMALL TWEAKS WERE MADE TO THE
REMAINDER OF THE FCST.

&&

.AVIATION...

LOWS CLOUDS WILL ARRIVE THIS AFTERNOON BEHIND A COLD FRONT. CIGS
SHOULD DROP TO ABOUT 1000 FT BASED ON NAM SOUNDINGS WITH NORTH WINDS
INCREASING TO 25KTS. THE LOW CIGS WILL GRADUALLY ERODE FROM WEST
TO EAST AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  49  77  53 /  30   0   0   0
GCK  68  49  79  51 /  40   0   0   0
EHA  72  50  77  53 /  20   0   0   0
LBL  73  50  78  51 /  20   0   0   0
HYS  65  49  76  51 /  60  10  10   0
P28  77  54  77  56 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, May 26, 2:51 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT TUE MAY 26 2009

KSZ030-031-043>046-061>066-074>080-084>088-270900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
351 AM CDT TUE MAY 26 2009 /251 AM MDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY
WILL BE EARLY NEXT WEEK AS ANOTHER PACIFIC SYSTEM ALONG THE
SOUTHERN JET STREAM IMPACTS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ081-089-090-270900-
PRATT-COMANCHE-BARBER-
351 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL REACH SOUTH CENTRAL KANSAS BY THE MIDDAY
TO EARLY AFTERNOON HOURS. AS TEMPERATURES CLIMB INTO THE UPPER
70S TO NEAR 80...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP. A FEW OF THESE STORMS MAY BE STRONG, BUT AT
THIS TIME IT APPEARS THE PROBABILITY OF SEVERE STORMS IS QUITE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY
WILL BE EARLY NEXT WEEK AS ANOTHER PACIFIC SYSTEM ALONG THE
SOUTHERN JET STREAM IMPACTS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED AS THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LEVELS THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pawnee

When
May 26, 11:00 AM CST to 1:45 PM CST
Where
Pawnee County, 4.39 mi E of Ash Valley
Reported by
Public
Coordinates
38.290, -99.140

Rainfall of 3.40 was recorded at a location 4 miles east of Ash Valley.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176419.